Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 159, NWS Twin Cities, MN

August 12, 20064 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2006, 7:44 PM CDT for 4 counties in Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 7:44 PM CDT (00:44 UTC)
Expired
Aug 12, 2006, 8:34 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Chippewa County, MN, Lac qui Parle County, MN, Stevens County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 176 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:56 PM CDTTornado WatchSPC5 hr
Aug 12, 7:38 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 130044
SVRMPX
MNC023-073-149-151-130145-
/O.NEW.KMPX.SV.W.0159.060813T0044Z-060813T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA...
  SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 845 PM CDT

* AT 740 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHOKIO
  TO MARIETTA...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...
  MORRIS...
  APPLETON...
  DAWSON...
  HANCOCK...
  BELLINGHAM...
  MILAN...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4560 9624 4543 9623 4541 9611 4518 9609
      4526 9643 4488 9645 4484 9596 4559 9578

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 130119
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CDT SAT AUG 12 2006

MNC023-073-149-151-130145-
/O.CON.KMPX.SV.W.0159.000000T0000Z-060813T0145Z/
STEVENS MN-SWIFT MN-LAC QUI PARLE MN-CHIPPEWA MN-
818 PM CDT SAT AUG 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CHIPPEWA...LAC QUI PARLE...SWIFT  AND STEVENS COUNTIES IN WEST
CENTRAL MINNESOTA...

AT 814 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES 
NORTHWEST OF DANVERS TO DAWSON...AND MOVING EAST AT 35 MPH. THE 
STORMS HAVE WEAKENED OVER THE PAST SEVERAL MINUTES...BUT STILL 
REMAIN CAPABLE OF DAMAGING WINDS.

OTHER LOCATIONS IN THE WARNING INCLUDE MADISON...DAWSON AND APPLETON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4546 9579 4551 9601 4517 9611 4501 9632
      4484 9596 4513 9570

$$

KAT
000 
WWUS53 KMPX 130134
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 PM CDT SAT AUG 12 2006

MNC023-073-149-151-130143-
/O.CAN.KMPX.SV.W.0159.000000T0000Z-060813T0145Z/
STEVENS MN-SWIFT MN-LAC QUI PARLE MN-CHIPPEWA MN-
833 PM CDT SAT AUG 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA...LAC QUI PARLE...
SWIFT  AND STEVENS COUNTIES IN WEST CENTRAL MINNESOTA IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS. 
THUS THE WARNING HAS BEEN CANCELLED. REPORT ANY SEVERE WEATHER TO 
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY 
MORNING FOR CENTRAL MINNESOTA.

LAT...LON 4546 9579 4551 9601 4517 9611 4501 9632
      4484 9596 4513 9570

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:11 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 12, 3:11 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
311 PM CDT SAT AUG 12 2006

.DISCUSSION...
IN THE SHORT TERM...TONIGHT THROUGH TUESDAY
12Z WATER VAPOR SUGGESTED THAT THE INITIALIZATION OF THE 500 MB
TROUGH IN THE PACIFIC NORTHWEST WAS TOO FAR EAST ON THE NAM...CLOSER
TO THE 12Z GFS INITIALIZATION. ESSENTIALLY BIASED FORECAST TOWARD
THE GFS FOR THE ENTIRE SHORT TERM PACKAGE. THAT HAVING BEEN
SAID...USED THICKNESS DIFFLUENCE FROM THE NAM AND GFS FOR TIMING
MOST SIGNIFICANT PRECIPITATION TONIGHT INTO SUNDAY NIGHT.
ALSO...GAVE A LOT OF CONSIDERATION TO THE SREF PROBABILITY OF
GREATER THAN .25 INCH IN A 6 HOUR PERIOD. IN THE TONIGHT
PERIOD...THERE IS AN AREA OF 850 MB THETA E ADVECTION ACROSS MUCH OF
THE MN PORTION OF THE CWA...ERGO THE POPS...THOUGH SMALLER THAN
THOSE TO THE NORTHWEST.

NAM AND GFS SOUNDINGS VIEWED IN BUFKIT DEPICTED LONG SKINNY
CAPES...A HEAVY RAIN SIGNAL...ACROSS WEST CENTRAL MN TONIGHT INTO
SUNDAY MORNING. THE PRESENCE OF THE SUBTROPICAL MOISTURE PLUME
FURTHER SUGGESTS ONLY MODEST ELEVATED INSTABILITY BUT AN ABUNDANCE
OF MOISTURE...INDEED PRECIPITATABLE WATER VALUES EXCEED 150 PERCENT
OF NORMAL MOST AREAS TONIGHT INTO SUNDAY. SO DID MENTION HEAVY RAIN
IN WEST CENTRAL MN. HOWEVER...THE 3 HOURLY FLASH FLOOD GUIDANCE FOR
THIS DROUGHTY PART OF MN IS CLOSE TO 4 INCHES...AND THE SOIL TYPE IS
SANDY LOAM ACCORDING TO OUR NEIGHBORING RFC...THEREFORE HELD OFF ON
A FLASH FLOOD WATCH. MAIN CONCERN WOULD BE IF EXCESSIVE RAINFALL
RATES OCCUR OVER THE URBAN AREAS OF WEST CENTRAL MN. OF COURSE...THE
NUMBER OF URBAN AREAS IN WEST CENTRAL MN IS SMALL.

WITH THE PASSAGE OF THE UPPER TROUGH BY 12Z MONDAY...THE DRY WEATHER
RETURNS FOR MONDAY THROUGH TUESDAY.

LOWERED MAXIMUM TEMPERATURE FORECASTS FOR SUNDAY AND MONDAY BASED ON
A MIX OF MOS NUMBERS. ALSO...CLOUDS ON SUNDAY...AND COOLER
TEMPERATURES ALOFT MONDAY...SHOULD SUPPORT THESE LOWER HIGHS.

LONGER TERM...TUESDAY TONIGHT THROUGH SATURDAY
FIRST HALF OF EXTENDED LOOKS ON TRACK WITH FLUSHING OF MOISTURE AND
CLOUDS AND A PERIOD OF NICE WEATHER THROUGH WEDNESDAY. SYNOPTIC
PATTERN SUGGESTS RETURN FLOW ON BACKSIDE OF RIDGE ON WEDNESDAY
EVENING PROMPTING CHANCE FOR SHOWERS DEVELOPING OVERNIGHT. TIMING OF
TSTMS BEYOND THURSDAY IS RISKY AND CHOSE NOT TO REMOVE
POP CHANCES FOR FRI. COULD BE A FRONT STALLED OVER CWA AT THE END OF
THE WEEK AS MODELS IN GENERAL AGREEMENT ABOUT NEARLY ZONAL FLOW OVER
UPPER MIDWEST. NO REASON TO FUSS WITH TEMPERATURES AT END OF
FORECAST PERIOD AS THEY ARE CLOSE TO SEASONAL VALUES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

NAISTAT/CME
Hazardous weather outlook, Aug 12, 4:12 AM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT SAT AUG 12 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
412 AM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN THE EASTERN
DAKOTAS. THEY WILL ADVANCE INTO WESTERN MINNESOTA THIS EVENING AND
THEN PUSH ACROSS CENTRAL MINNESOTA IN THE OVERNIGHT HOURS. THE
HIGHEST POTENTIAL OF THUNDERSTORMS BECOMING SEVERE WILL BE ACROSS
WEST CENTRAL MINNESOTA NEAR AN APPROACHING COLD FRONT. THE PRIMARY
SEVERE WEATHER THREATS WILL BE LARGE HAIL OR DAMAGING WINDS.
HOWEVER A TORNADO CANNOT BE RULED OUT IN WESTERN MINNESOTA. SOME HEAVY
RAINS ARE ALSO POSSIBLE IN THE OVERNIGHT HOURS IN WESTERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE COLD FRONT SHOULD ARRIVE IN WESTERN MINNESOTA SUNDAY MORNING
REACHING THE ST CROIX RIVER SUNDAY EVENING. ANOTHER ROUND OF
SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
APPROACHING FRONT. SIGNIFICANT RAINFALL IS ALSO POSSIBLE FROM SOME
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 12, 7:37 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 PM CDT SAT AUG 12 2006

MNZ047-048-054>056-064-130130-
CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
737 PM CDT SAT AUG 12 2006

...SIGNIFICANT WEATHER ALERT FOR POPE...STEVENS...SWIFT...LAC QUI
PARLE...CHIPPEWA AND YELLOW MEDICINE COUNTIES UNTIL 830 PM CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHOKIO TO
MARIETTA...AND MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN LAC QUI PARLE...NORTHERN YELLOW MEDICINE...SOUTHERN
STEVENS...SOUTHWESTERN POPE...SWIFT AND WESTERN CHIPPEWA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

KAT

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.